Facebook Pixel

Mad At the Scale? Don’t Blame Birth Control

By HERWriter
Rate This

Many women who've taken birth control pills believe they cause weight gain. Most doctors disagree.

When birth control pills were first on the market in the 1960s, they had very high levels of estrogen and progestin. We’re talking nearly one thousand times more hormones than most women needed. And estrogen in high doses can cause weight gain due to increased appetite and fluid retention. So 50 years ago the pill may indeed have caused weight gain in some women. Today's birth control pills have much lower amounts of hormones, but the myth still lingers that birth control pills can lead to weight gain.

Most researchers have largely debunked this claim. In several studies, very few women gained weight as a result of using birth control pills or the patch. If it did happen, it was often due to a small amount of fluid retention. A review of 44 studies showed no evidence that birth control pills caused weight gain in most users. And, as with other possible side effects of the pill, any minimal weight gain is generally temporary and gone within two to three months.

There are two types of birth control pill: combination pills, which contain estrogen and progestin, and progestin-only pills. While most birth control pills use the same type of estrogen in various doses, the progestin formulation in each can differ. This means that each brand of pill may offer a slightly different type of the hormone, at different doses. This can mean potentially different side effects.

One potential side effect can be possible weight gain. In some women, the estrogen can cause weight gain due to increased breast, hip, or thigh tissue. This is usually after several months on the pill. Some progestin-dominant pills can cause increased appetite and weight gain. Pill-related depression may also lead to increased appetite and weight gain. Most doctors agree this is an uncommon and temporary side effect.

If a woman experiences these side effects, she is on the wrong pill. A doctor can prescribe a different brand or type of pills or recommend another method of birth control. Whichever the pill, it takes at least three months for any side effects to pass.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Sexual Health

Get Email Updates

Resource Centers

Related Checklists

Sexual Health Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!